A 21-month-old male Border Collie presented to emergency service after a generalised tonic–clonic seizure. He received desmopressin acetate (1-Desamino-8-D-Arginin-Vasopressin, DDAVP) intraconjunctivally and intranasally for treatment of suspected central diabetes insipidus (DI) for a year, but water intake had recently increased again to 120–150 ml/kg/day. History, physical examination and clinicopathological findings, especially marked hyponatraemia, were consistent with water intoxication. The condition was stabilised by discontinuation of DDAVP and fluid restriction. Hyponatraemia resolved with frequent adjustments of fluid management according to physical parameters and electrolyte status. After exclusion of other causes for polyuria and polydipsia (PD), a modified water deprivation test led to diagnosis of psychogenic PD. Long-term outcome was excellent with water restriction and intensified dog training.
- water-electrolyte imbalance
- canine disease
- water intoxication
Statistics from Altmetric.com
Contributors Herewith, we declare that all aforementioned authors contributed to patient care and manuscript preparation.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Data sharing statement No additional data are available.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.